Texas, 2012

Hail and Damaging Winds in Texas, April 20, 2012

April 20, 2012 · NWS HGX · 11 events in 6 counties and zones

A series of strong thunderstorms moved across the southern half of southeast Texas producing widespread reports of hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of strong thunderstorms moved across the southern half of southeast Texas producing widespread reports of hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 20, 3:10 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 3:10 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 AM CDT FRI APR 20 2012

.DISCUSSION...
COLD FRONT WILL BE MAKING ITS WAY INTO THE NRN ZONES DURING THE
EARLY/MID AFTN HOURS AND BE SITUATED RIGHT ALONG THE COAST JUST
BEFORE SUNSET. ACTUAL COLDER/DRIER AIRMASS WILL PROBABLY LAG 3-6
HOURS BEHIND THE INITIAL WINDSHIFT. FSCT POPS AHEAD OF THE
BOUNDARY ARE PROBLEMATIC AND DON'T HAVE A WHOLE LOT OF FCST
CONFIDENCE. FCST SOUNDINGS AND OBSERVED AIRCRAFT SOUNDINGS SHOW A
MONSTER CAP OVER MOST OF THE AREA ALONG WITH RELATIVELY DRY AIR.
EARLIER THINKING WAS THAT CONVERGENCE ALONG THE BOUNDARY SHOULD BE
ENOUGH TO BUST THE CAP AND ALLOW THE INCREASING LLVL MOISTURE TO
BE TAPPED INTO IN ADDITION TO WHAT THE STORM SYSTEM WAS BRINGING
ALONG ITSELF. HOWEVER...LATEST MODEL RUNS AREN'T SHOWING NEARLY AS
IMPRESSIVE SFC CONVERGENCE...ESP IF THE PREFRONTAL TROF MOVES THRU
AS FAST AS SUGGESTED. THAT BEING SAID...UPPER DYNAMICS STILL
SUPPORT FAVORABLE CONDITIONS FOR SOME STRONGER TSTMS SHOULD ANY
DEVELOP WITH STEEP LAPSE RATES AND DIVERGENCE ASSOCIATED WITH THE
LFQ OF JET NOSING IN. GFS...NAM12...ECMWF...AND NCEP 4KM WRF ALL
SHOW WIDESPREAD PRECIP DEVELOPING AND WILL CONTINUE TO GIVE THEM
SOME RESPECT. HOWEVER...WITH WHAT IS CURRENTLY BEING OBSERVED I
TEND TO FAVOR THE OUTLYING TX TECH 3KM WRF WHICH SHOWS ONLY
PERIODIC THIN BANDS OF SCT SHRA/TSTMS ALONG THE WIND SHIFT ITSELF.
WENT AHEAD AND LOWERED POPS/QPF FROM WHAT WE HAD...BUT PROBABLY
NOT AS MUCH AS I'D REALLY LIKE TO DUE TO CONSIDERABLE UNCERTAINTY.
FRONT SHOULD CLEAR THE COAST IN THE EVENING HOURS WITH CLEARING
SKIES EXPECTED OVERNIGHT.

A STRING OF VERY NICE DAYS WILL BE ON TAP THIS WEEKEND AND EARLY
NEXT WEEK WITH HIGH PRES IN CONTROL. WILL PROBABLY SEE A REINFORCING
SHOT OF DRY AIR FILTER INTO THE AREA MONDAY. ONSHORE WINDS SHOULD
RESUME TOWARD MIDWEEK WITH A GRADUAL WARMING/MOISTENING TREND
PREVAILING DURING THE SECOND HALF OF THE WEEK. 47

&&

.MARINE...
BUOYS...CMAN...AND OIL RIG METAR SITES REPORTING WINDS FOR SCEC
CONDITIONS SO WILL CONTINUE SCEC THROUGH MID MORNING.  GUIDANCE
INDICATES WINDS WILL DIMINISH SLIGHTLY BY LATE MORNING.  NEXT ISSUE
IS COLD FRONT PASSING INTO WATERS LATE FRIDAY EVENING INTO SATURDAY
MORNING.  WILL OPT FOR SCA WITH WINDS 20-30KTS DEVELOPING AND WAVES
RISING TO 10FT IN OFFSHORE WATERS. WILL LET NEXT SHIFT EVALUATE
GALE WATCH/WARNING NEED BUT CONTINUE TO MENTION GALE FORCE WINDS
POSSIBLE PER COORDINATION WITH CRP AT TAFB.  QUICK SHOT OF WINDS AND
WAVES FRI/SAT SHOULD DIMINISH BY SUNDAY AS HIGH BUILDS IN.  04

&&

.AVIATION...
PESKY BKN V SCT030 DECKS ON SHORT BAND IR AROUND METRO AIRPORTS.
SATELLITE LOOP SHOWS MOTION OFF TO ENE SO MAY SEE BRIEF PERIODS OF
MVFR CIGS THIS MORNING.  COLD FRONT LOOKS TO BE PRECEDED BY
PRE-FRONTAL WIND SHIFT BY A COUPLE OF HOURS AS IT PASSES THROUGH
FROM THE NORTHWEST.  SO WILL VEER WINDS AROUND DURING THE DAY.
EXPECT A LINE OF QUICK MOVING SHRA/TSRA WITH FROPA...KCLL BY EARLY
TO MID AFTN AND AT METRO TERMINALS BETWEEN 21Z TO 01Z.  04

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  50  74  50  80 /  50  10   0   0   0
HOUSTON (IAH)              81  52  75  52  81 /  50  40   0   0   0
GALVESTON (GLS)            75  59  73  61  77 /  40  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM TO 1 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 20, 4:06 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
506 AM CDT FRI APR 20 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
506 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO SOUTHEAST TEXAS THIS AFTERNOON AND
PUSH OFF THE COAST EARLY THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. DUE TO A WARM LAYER
OF AIR ALOFT....CONDITIONS ARE NOT PARTICULARLY FAVORABLE FOR A
WIDESPREAD THREAT OF SEVERE WEATHER. HOWEVER...ISOLATED STRONG TO
SEVERE CELLS REMAIN A SLIGHT POSSIBILITY WITH HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. ANYONE PLANNING OUTDOOR ACTIVITIES THIS
EVENING SHOULD PLAN FOR SOME WIND GUSTS TO 25 MPH IN THE WAKE OF
THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

GMZ330-335-350-355-370-375-211015-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
506 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO PUSH OFF THE COAST EARLY THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG
THE BOUNDARY AND A FEW CELLS COULD BE STRONG TO SEVERE. WINDS WILL
SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KNOTS WITH SOME HIGHER
GUSTS IN THE WAKE OF THE FRONT. A SMALL CRAFT ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG OFFSHORE WINDS WILL LIKELY CONTINUE THROUGH THE DAY
SATURDAY AND ADVISORIES WILL LIKELY CONTINUE FOR ELEVATED WINDS
AND SEAS. TIDES WILL ALSO FALL BELOW NORMAL. WINDS AND SEAS SHOULD
BEGIN LOWERING SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Houston

When
April 20, 9:35 AM CST
Where
Houston County, 0.91 mi SW of Arbor
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.290, -95.290

Trees blown down in Arbor.

Hail, Walker

When
April 20, 2:00 PM CST
Where
Walker County, 1.2 mi ENE of Crabbs Prairie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.755, -95.650

Quarter sized hail reported.

Thunderstorm Wind, Harris

When
April 20, 2:30 PM CST
Where
Harris County, 0.4 mi NW of Jersey Village
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.884, -95.575

Two power poles downed along Highway 290 along with numerous trees.

Hail, Harris

When
April 20, 2:35 PM CST to 2:45 PM CST
Where
Harris County, 2.97 mi N of Houston Hgts
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
29.793, -95.399

Quarter sized hail reported in the Houston Heights with wind gusts estimated to 60 mph.

Thunderstorm Wind, Harris

When
April 20, 2:35 PM CST to 2:45 PM CST
Where
Harris County, 0.99 mi WNW of Bellaire Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
29.727, -95.464

Large tree limbs downed just east of the Galleria with measured wind gusts to 58 mph recorded just to the south near the intersection of Bellaire Boulevard and Chimney Rock.

Hail, Brazoria

When
April 20, 2:39 PM CST
Where
Brazoria County, 1.13 mi NE of Damon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.291, -95.736

Quarter sized hail reported.

Thunderstorm Wind, Liberty

When
April 20, 2:45 PM CST to 2:50 PM CST
Where
Liberty County, 1.38 mi S of Liberty
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.050, -94.800

Numerous trees downed across the western portion of the county.

Hail, Galveston

When
April 20, 3:30 PM CST to 3:32 PM CST
Where
Galveston County, 0.37 mi WNW of Hitchcock
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
29.351, -95.026

Quarter sized hail reported along Highway 6 from the intersection with FM 2004 east to the fire and police stations in Hitchcock.

Hail, Galveston

When
April 20, 3:32 PM CST
Where
Galveston County, 0.27 mi SSE of La Marque
Measured
1.75 in hail
Property damage
$3,000
Reported by
Utility Company
Coordinates
29.367, -94.968

Golfball sized hail reported at the public works department building.

Thunderstorm Wind, Galveston

When
April 20, 3:45 PM CST
Where
Galveston County, 0.43 mi NNW of (Gls)scholes Fld Gal
Measured
68 kt (78 mph) measured gust
Reported by
Broadcast Media
Coordinates
29.276, -94.853

A wind gust of 78 mph was recorded at Moody Gardens.

Thunderstorm Wind, Galveston

When
April 20, 3:55 PM CST
Where
Galveston County, 1.2 mi W of La Marque
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.370, -94.990

Windshields damaged and power outages caused in La Marque.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378061, 378056, 378062, 378058, 378064, 378057, 378063, 378059, 378060, 378066, 378065.